Alert archive / Texas / Flash Flood Warnings in 2000

Flash Flood Warning 18, NWS Fort Worth, TX

May 18, 2000Collin County, Fannin County, Lamar County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 18, 2000, 9:41 PM CDT for Collin County, Fannin County, Lamar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 18, 2000, 9:41 PM CDT (02:41 UTC)
Expired
May 19, 2000, 12:45 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Collin County, TX, Fannin County, TX, Lamar County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 153 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2268 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 190243
FFWFWD
TXC085-147-277-190545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
941 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLLIN COUNTY IN NORTH CENTRAL TEXAS
  FANNIN COUNTY IN NORTH CENTRAL TEXAS
  LAMAR COUNTY IN NORTHEAST TEXAS

* UNTIL 1245 AM CDT

* AT 941 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM FROM 11 MILES EAST OF PARIS...TO 5 MILES SOUTHEAST OF
  MCKINNEY...DRIFTING EAST AT 5 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3386 9534 3322 9682 3302 9682 3303 9635
          3335 9630 3351 9582 3351 9534

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:54 PM CDT, 47 minutes earlier.

Area forecast discussion, May 18, 8:54 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
854 PM CDT THU MAY 18 2000

THUNDERSTORMS HAVE RE-DEVELOPED AS WEAK UPPER LEVEL RIDGING HAS
PASSED AND LOW LEVEL JET BEGINS TO SET UP. FRONT HAS MOVED LITTLE
THIS EVENING AND THUS THERE WILL BE A THREAT FOR FLASH FLOODS FROM
TRAINING THUNDERSTORMS. HAVE ISSUED FFA FOR NORTH AND WEST ZONES
ALONG AND AHEAD OF FRONT. THREAT OF SEVERE STORMS WILL ALSO
CONTINUE WITH GOOD INSTABILITY AND ENERGY LINGERING OVER N TEXAS.
HAVE UPPED POPS TO LIKELY IN MOST ZONES AND TWEAKED WINDS A BIT AS
WELL. OTHERWISE...REST OF PACKAGE LEFT ALONE. 80

.FTW...FLASH FLOOD WATCH TONIGHT FOR NORTH AND WEST ZONES.

In the hours before

Special weather statement, May 18, 4:25 PM CDT, 5 hours 16 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
425 PM CDT THU MAY 18 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR THAT PART OF NORTH TEXAS ALONG AND NORTH OF A
GOLDTHWAITE...WACO...CORSICANA...CANTON LINE.  THIS SLIGHT RISK AREA
INCLUDES GAINESVILLE...SHERMAN...PARIS...MINERAL WELLS...GREENVILLE
...SULPHUR SPRINGS...WACO...AND THE DALLAS FORT WORTH METROPLEX.

AT 425 PM...STRONG TO SEVERE THUNDERSTORMS DEVELOPED ALONG AN
EASTLAND TO GAINESVILLE LINE.  THESE STORMS WERE TAPPING INTO VERY
MOIST AND UNSTABLE AIR.  WITH FAVORABLE WIND SHEAR IN PLACE...THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG THEIR
PATH. A FEW OF THESE STORMS COULD GENERATE STRONG ROTATION IN THE
LOWER LEVELS...RESULTING IN ISOLATED TORNADOES.  THE BEST POTENTIAL
FOR TORNADOES WILL BE ALONG THE FRONT BETWEEN WEATHERFORD TO
SHERMAN THIS EVENING...WHERE THE WINDS TURN MORE FAVORABLY WITH
HEIGHT.

HEAVY RAINFALL WILL ALSO OCCUR WITH THIS ACTIVITY.  SINCE THE FRONT
IS EXPECTED TO MOVE SLOWLY SOUTH...STORMS COULD TRACK REPEATEDLY
ACROSS THE SAME AREAS.  AS A RESULT...SOME ISOLATED FLASH FLOODING
MAY OCCUR...ESPECIALLY OVER URBAN AREAS WHERE RAINFALL DOES NOT HAVE
MUCH OF A CHANCE TO SOAK INTO THE GROUND.

EMERGENCY MANAGERS AND STORM SPOTTERS WITHIN THE SLIGHT RISK AREA
SHOULD PREPARE FOR POSSIBLE ACTIVATION TONIGHT.

FOR HAZARDOUS WEATHER/THUNDERSTORM OUTLOOKS FOR ADJACENT AREAS...SEE
OKCSPSOKC (NORTHWESTERN TEXAS...WESTERN AND CENTRAL OKLAHOMA)...
OKCSPSTUL (EASTERN OKLAHOMA AND NORTHWEST ARKANSAS)...NEWS PSSHV
(NORTHEAST TEXAS...NORTHWESTERN LOUISIANA...EXTREME
SOUTHEASTERN OKLAHOMA AND SOUTHWESTERN ARKANSAS)...SATSPSHOU
(SOUTHEAST TEXAS)...SATSPSSAT (SOUTH CENTRAL TEXAS)...AND LBBSPSSJT
(WEST CENTRAL TEXAS).

64

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:03 PM CDTSevere Thunderstorm WarningFWDFannin27 min
May 18, 7:29 PM CDTSevere Thunderstorm WarningFWDLamar46 min
May 18, 9:01 PM CDTSevere Thunderstorm WarningFWDComanche44 min
May 18, 9:06 PM CDTSevere Thunderstorm WarningFWDTarrant39 min
May 18, 11:04 PM CDTSevere Thunderstorm WarningFWDMills56 min
May 19, 2:20 AM CDTSevere Thunderstorm WarningFWDCoryell55 min
May 19, 4:36 AM CDTFlash Flood WarningFWDVan Zandt3 hr
May 19, 10:25 AM CDTFlash Flood WarningFWDLeon, Robertson3 hr
May 19, 1:25 PM CDTFlash Flood WarningFWDLeon2 hr
May 19, 6:12 PM CDTFlash Flood WarningFWDDallas, Ellis, Kaufman3 hr

Nearby

Flash Flood Warnings in Texas, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.